June 15, 2011
Reports of medication mix-ups involving Risperidone (Risperdal) and Ropinirole (Requip) have prompted the U.S. Food and Drug Administration (FDA) to warn doctors, pharmacists and the public of the dangers.
“Patients who take Requip, Risperdal or their generic equivalents are reminded to take note of the name and appearance of their medication, know why they are taking it, and to ask questions when the medication appears different than what they expect,” the FDA said.
Medication errors are among the most common medical errors. Errors involving prescription drugs, over-the-counter products, vitamins, minerals or herbal supplements harm at least 1.5 million people every year, says a 2006 report from the Institute of Medicine of the National Academies.
The Institute of Medicine also estimates that medication errors cause between 44,000 and 98,000 deaths in U.S. hospitals each year.
Risperidone, also sold under the brand name Risperdal, is an antipsychotic medication prescribed for the treatment of schizophrenia, mania and bipolar disorder. Doctors also prescribe this drug for behavioral problems such as self-injury, and sudden mood changes in autistic children and teens.
Ropinirole, sold under the brand name Requip, is in a class of medications called dopamine agonists. Doctors prescribe ropinirole to treat the symptoms of Parkinson’s disease and Restless Legs Syndrome.
The FDA has received 226 reports of confusion between the medications. The agency has determined these resulted due to similarities in drug names, similar container labels and packaging, close proximity to one another on pharmacy shelves, overlapping product characteristics such as strengths, dosage forms and dosing intervals, and doctor’s illegible handwriting on prescriptions.
In at least sixteen incidents people suffered serious adverse reactions after the drug error, including five people who required hospitalization and another who potentially died of complications.
The FDA urges healthcare professionals to do the following:
- Be sure to clearly print the drug name on written prescriptions.
- Be sure to spell out the drug name when prescribing over the telephone.
- Counsel patients about their prescribed medication, making sure the patient understands its purpose. Including the medical reason for the medication on the prescription may help ensure the patient gets the correct medication.
- Pharmacists are advised to physically separate the stocks of these two drugs on the shelf or wherever they are stored.
- Pharmacists are advised to confirm the drug name with prescribers if the prescription is not legible or the drug name is not clearly stated.
- Report adverse events or medication errors involving ropinirole or risperidone to the FDA MedWatch program.
The FDA has the following recommendations for people taking one of these drugs:
- Check the name of the medication and the appearance of the tablets in the prescription bottle to confirm the medication you receive is what you expect. If something looks different, talk to your pharmacist, and ask to see the original bottle from which the medication was filled.
- Ask your pharmacist to confirm the purpose of the medication. Ask additional questions if the purpose is different from what your healthcare professional told you.
- Report any side effects or medication errors you experience to the FDA MedWatch program.
The FDA has asked GlaxoSmithKline, maker of Requip, Johnson & Johnson, maker of Risperdal, and manufacturers of generic equivalent drugs to change the labeling and packaging to prevent future medication errors. The agency also requested the use of "tall man" lettering such as risperiDONE and rOPINIRole to aid in distinguishing the names.